Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 23, 2009, 6:40 PM CDT for Polk County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2009, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 24, 2009, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Polk County, IA
The radar
The Des Moines radar (KDMX), 15 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:45 PM CDT | HEAVY RAIN 0 | 2 E Urbandale, IA | MINOR STREET FLOODING AT MERLE HAY RD AND AURORA AVE. |
| Jun 23, 6:50 PM CDT | HEAVY RAIN 0 | 1 Ne Urbandale, IA | STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5075 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 232340
FFWDMX
IAC153-240530-
/O.NEW.KDMX.FF.W.0010.090623T2340Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN POLK COUNTY IN CENTRAL IOWA
* UNTIL 1230 AM CDT
* AT 633 PM CDT...NATIONAL WEATHER SERVICE STREAM PREDICTION MODELS
INDICATE THAT WALNUT CREEK AT I-80/35 WILL RISE ABOVE FLOOD STAGE
BETWEEN 9 AND 10 PM THIS EVENING. WALNUT CREEK WILL CREST BETWEEN
11.5 AND 12 FEET BETWEEN 10 AND 11 PM. FLOOD STAGE IS 11 FEET.
* FLASH FLOODING IS LIKELY ESPECIALLY ALONG WALNUT CREEK. SOME
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DES
MOINES...CLIVE...URBANDALE...WEST DES MOINES AND WINDSOR HEIGHTS.
ADDITIONAL FLASH FLOODING IS POSSIBLE IN GRIMES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
4167 9371 4160 9363 4158 9361 4152 9380
$$
ZOGG6 follow-up statements
000
WGUS73 KDMX 240010
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE JUN 23 2009
IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
710 PM CDT TUE JUN 23 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...
AT 705 PM CDT...TRAINED SPOTTERS REPORTED WALNUT CREEK CONTINUING TO
RISE RAPIDLY.
NATIONAL WEATHER SERVICE STREAM PREDICTION MODELS INDICATE THAT
WALNUT CREEK AT I-80/35 WILL RISE ABOVE FLOOD STAGE BETWEEN 9 AND 10
PM THIS EVENING. WALNUT CREEK WILL CREST THERE BETWEEN 11.5 AND 12
FEET BETWEEN 10 AND 11 PM. FLOOD STAGE IS 11 FEET.
FOR WALNUT CREEK AT 63RD STREET...A CREST BELOW FLOOD STAGE IS
EXPECTED. THE CREEK IS EXPECTED TO CREST BETWEEN 12 AND 13
FEET...BETWEEN 10 AND 11 PM THIS EVENING. FLOOD STAGE IS 11 FEET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
4167 9371 4160 9363 4158 9361 4152 9380
$$
ZOGG000
WGUS73 KDMX 240013
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT TUE JUN 23 2009
IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
713 PM CDT TUE JUN 23 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...
PAT 705 PM CDT...TRAINED SPOTTERS REPORTED WALNUT CREEK CONTINUING
TO RISE RAPIDLY.
NATIONAL WEATHER SERVICE STREAM PREDICTION MODELS INDICATE THAT
WALNUT CREEK AT I-80/35 WILL RISE ABOVE FLOOD STAGE BETWEEN 9 AND 10
PM THIS EVENING. WALNUT CREEK WILL CREST THERE BETWEEN 11.5 AND 12
FEET BETWEEN 10 AND 11 PM. FLOOD STAGE IS 11 FEET.
FOR WALNUT CREEK AT 63RD STREET...A CREST BELOW FLOOD STAGE IS
EXPECTED. THE CREEK IS EXPECTED TO CREST BETWEEN 12 AND 13
FEET...BETWEEN 10 AND 11 PM THIS EVENING. FLOOD STAGE IS 13 FEET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
4167 9371 4160 9363 4158 9361 4152 9380
$$
ZOGG000
WGUS73 KDMX 240139
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT TUE JUN 23 2009
IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
839 PM CDT TUE JUN 23 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...
AT 835 PM CDT...WALNUT CREEK WAS STILL RISING...BUT WAS BEGINNING TO
SLOW ITS FALL AT I-80/35. THE LATEST FORECAST FOR WALNUT CREEK AT
I-80/35 INDICATES THAT WALNUT CREEK WILL RISE ABOVE FLOOD STAGE
BETWEEN 9 AND 10 PM THIS EVENING. WALNUT CREEK WILL CREST THERE
BETWEEN 11.5 AND 12 FEET BETWEEN 10 AND 11 PM. FLOOD STAGE IS 11
FEET. BASED ON THE CREEK SLOWING ITS RISE...HOWEVER...THE CREEK MAY
CREST BELOW THE FORECAST VALUE.
FOR WALNUT CREEK AT 63RD STREET...A CREST BELOW FLOOD STAGE IS
EXPECTED. THE CREEK IS EXPECTED TO CREST BETWEEN 12 AND 13
FEET...BETWEEN 10 AND 11 PM THIS EVENING. FLOOD STAGE IS 13 FEET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
4167 9371 4160 9363 4158 9361 4152 9380
$$
ZOGG000
WGUS73 KDMX 240252
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT TUE JUN 23 2009
IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
952 PM CDT TUE JUN 23 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...
WALNUT CREEK WILL CREST IN THE NEXT HOUR AND MAY CAUSE SOME FLASH
FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
4167 9371 4160 9363 4158 9361 4152 9380
$$
BOKSA000
WGUS73 KDMX 240413
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT TUE JUN 23 2009
IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
1113 PM CDT TUE JUN 23 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...
WALNUT CREEK APPEARS TO HAVE CRESTED IN CLIVE AND WILL CREST WITHIN
THE NEXT HOUR AT 63RD STREET. THE THREAT FOR FLASH FLOODING IS
DIMINISHING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
4167 9371 4160 9363 4158 9361 4152 9380
$$000
WGUS73 KDMX 240527
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT WED JUN 24 2009
IAC153-240542-
/O.EXP.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
1227 AM CDT WED JUN 24 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN POLK
COUNTY WILL BE ALLOWED TO EXPIRE AT 1230 AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE CRESTED AND ARE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
4167 9371 4160 9363 4158 9361 4152 9380
$$
DONAVONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:30 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 23, 6:30 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT TUE JUN 23 2009 .UPDATED AVIATION AND PUBLIC. .SHORT TERM... HAVE DROPPED THE HEAT ADVISORY OVER THE NORTH. KEEPING THE EXCESSIVE HEAT WARNING GOING AND HEAT SOUTHEAST...MAINLY FOR RECOVERY TOMORROW. WITH STORMS IN VCTY NOW...TEMPS HAVE DROPPED ENOUGH NOW THAT TONIGHT WILL BE MORE COMFORTABLE. STORMS IN NEBRASKA MAY SWING NORTHEAST TONIGHT AS WEAK WAVE PROGRESSES EAST NORTHEAST. WILL MAINTAIN POPS OVERNIGHT WITH POSSIBILITY...THOUGH MODELS HAVE HAD A VERY TOUGH TIME TODAY WITH CURRENT SCENARIO AND STILL SOME UNCERTAINTY IF THE ACTIVITY IN NE WILL REMAIN TIED TO OUTFLOW OR REDEVELOP FARTHER NORTH AS ELEVATED LATER TONIGHT. /REV .PREVIOUS SHORT TERM /TONIGHT/... ONGOING EXTREME INSTABILITY AND SEVERE CONCERNS WILL CONTINUE THIS EVENING. SOME THREAT FOR HEAVY RAINFALL WITH TRAINING CELLS...WILL BE LETTING THE NORTHERN SECTIONS OF THE HEAT ADV EXPIRE AT 7 PM WITH THE EXCESSIVE HEAT WARNING AND EXTENSION OF THE HEAT ADVISORY CONTINUING OVER THE SOUTH FOR THE REMAINDER OF TNT AND WED. BOUNDARY MAY REFIRE STORMS LATE TONIGHT THOUGH WITH SOME LESSENING OF INSTABILITY OVERNIGHT...HAVE TRIMMED POPS BACK UNTIL AFT 06Z WHEN SOME RETURN FLOW MAY RESULT IN ADDITIONAL STORMS AT THAT TIME. .LONG TERM /WEDNESDAY THROUGH FRIDAY/... KIND OF A SIMILAR PATTERN WEDNESDAY AS TODAY. THERE MAY BE AN EXITING MCS ACROSS THE SOUTHEAST IN THE EARLY MORNING...THEN THERE SHOULD BE ANOTHER MCS MOVING INTO NW IA DURING THE LATER MORNING AND MOVING/DEVELOPING EAST AND SOUTHEAST DURING THE AFTERNOON. COLD FRONT WILL BE DROPPING SOUTH THROUGH THE CWA DURING THE AFTN AND WILL ADD TO THE LOW LEVEL FORCING...THOUGH CONVERGENCE ON THE WEAKER SIDE. THOUGH THERE IS SOME CONCERN ABOUT HOW CONVECTIVE OUTFLOWS MAY IMPACT MAGNITUDE OF INSTABILITY...STILL APPEARS THAT WE WILL BE SUFFICIENTLY UNSTABLE TO PROMOTE AND SUSTAIN STRONG AND POTENTIALLY SEVERE CONVECTION AT ANY TIME INTO WEDNESDAY NIGHT. RAINFALL RATES WILL BE HIGH GIVEN THE ABNORMALLY HIGH PWAT LEVELS AND LOCALIZED FLASH FLOODING IS CERTAINLY POSSIBLE IN AREAS THAT RECEIVE REPEATED THUNDERSTORMS. WILL PROBABLY HAVE ONE MORE MCS TO DEAL WITH OVERNIGHT WEDNESDAY NIGHT INTO EARLY THURSDAY...BEFORE THE FRONT IS FINALLY SUPPRESSED TO OUR SOUTH AND WE GET A COUPLE OF DAYS OF DRY AND COOLER WEATHER. REGARDING THE HEAT...HAVE CONTINUED EXCESSIVE HEAT WARNING THROUGH WEDNESDAY FOR MUCH OF CENTRAL IOWA SOUTH OF I-80. HOWEVER...THERE IS SOME UNCERTAINTY...ESPECIALLY ON THE NORTH AND EAST EDGE OF THIS WARNING THAT CONVECTIVE OUTFLOWS FROM TONIGHT MAY NOT ALLOW TEMPS AND RH LEVELS TO COMBINE FOR THE 110 HEAT INDEX THAT WE ARE EXPECTING. HOWEVER...IF THE OUTFLOWS ARE OVERCOME...THEN IT SEEMS REASONABLE THAT THE AIRMASS SOUTH OF THE FRONT WILL BE AS HOT AND HUMID AS IT WAS TODAY. NEXT PERIOD OF CONCERN IS FRIDAY NIGHT INTO SATURDAY WHEN ANOTHER 500 MB TROUGH PASSES TO OUR NORTH AND A SURFACE COOL FRONT MOVES THROUGH. HAVE GONE WITH THE BETTER CHANCES NORTHERN HALF...CLOSER TO UPPER LEVEL FORCING. UNCERTAIN ABOUNDS EARLY NEXT WEEK AS GFS SENDS ANOTHER UPPER LEVEL WAVE ACROSS THE NRN CONUS...BUT THE EC AND GFS ENSEMBLE MAINTAIN THE UPPER LEVEL RIDGE AXIS TO OUR WEST. HAVE JUST VERY LOW POPS MONDAY INTO TUESDAY...AND MAINLY IN THE NORTH. THE GOOD NEWS IS THAT TEMPERATURES WILL BE COOLER THAN CURRENT LEVELS...GENERALLY AROUND NORMAL. && .AVIATION...24/00Z CONTINUED COMPLEX SITUATION OVERNIGHT. CURRENT INSTABILITY DRIVING SOUTHEAST WITH LITTLE IF ANY REDEVELOPMENT NORTH ATTM. CURRENT THINKING IS THAT SOME RETURN FLOW WILL DEVELOP LATE WITH ADDITIONAL THREAT FOR NOCTURNAL STORMS FROM NEBRASKA BACK INTO IOWA AFT 06Z. HAVE ADDED -TSRA TO MOST SITES OVERNIGHT AND PREFERRED EARLY AM HOURS...GOING MAINLY WITH CLIMATOLOGY. MODELS SPLIT AS TO PREFERRED AREA OF REDEVELOPMENT...WITH EARLIER DAY MODELS HITTING NORTH HARD. WILL LET THE EVENING SHIFT REEVALUATE THE CHANCES OVERNIGHT AS ACTIVITY IN NEBRASKA MAY REMAIN ROOTED NEARER OUTFLOW BOUNDARY AND NOT MIGRATE NORTH OF INTERSTATE 80. && .DMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-LUCAS-MADISON-MA RION-MONROE-POLK-RINGGOLD-TAYLOR-UNION-WARREN-WAYNE. HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR DAVIS-JASPER-MAHASKA- WAPELLO. && SHORT TERM...REV LONG TERM...MOYER AVIATION...REV
Hazardous weather outlook, Jun 23, 5:12 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 512 PM CDT TUE JUN 23 2009 IAZ057>060-070>074-081>085-092>096-242215- AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION- ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE- 512 PM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT VERY HOT AND HUMID CONDITIONS WILL RETURN AGAIN WEDNESDAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. STORMS COULD BE SEVERE...WITH 60 MPH WIND GUSTS AND HEAVY RAINFALL THE MAIN THREATS. LOCALLY VERY HEAVY RAINFALL IS EXPECTED...AND ISOLATED FLASH FLOODING CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID CONDITIONS WILL PERSIST WEDNESDAY...WITH AFTERNOON HEAT INDEX VALUES GREATER THAN 110 DEGREES EXPECTED THROUGH WEDNESDAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY MORNING. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY WEDNESDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT VARIOUS TIMES THIS AFTERNOON THROUGH WEDNESDAY NIGHT. IAZ061-075-086-097-242215- JASPER-MAHASKA-WAPELLO-DAVIS- 512 PM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT VERY HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE AREA THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE...WITH ISOLATED 60 MPH WIND GUSTS AND HEAVY RAINFALL THE MAIN THREATS. LOCALLY HEAVY RAINFALL IS EXPECTED...AND ISOLATED FLASH FLOODING CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY MORNING. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ...ESPECIALLY WEDNESDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA THROUGH 9 PM WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT VARIOUS TIMES TONIGHT THROUGH WEDNESDAY NIGHT. IAZ004>007-015>017-023>028-033>039-044>050-062-242215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-POWESHIEK- 512 PM CDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. STORMS COULD BE SEVERE...WITH 60 MPH WIND GUSTS AND HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY MORNING. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY WEDNESDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT VARIOUS TIMES TONIGHT THROUGH WEDNESDAY NIGHT. REV
In the hours before
Local storm report, Jun 23, 6:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HEAVY RAIN CLIVE 41.61N 93.77W
06/23/2009 E0.00 INCH POLK IA BROADCAST MEDIA
MINOR STREET FLOODING AROUND 156TH ST.
&&
ZOGGLocal storm report, Jun 23, 6:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN STUART 41.50N 94.32W
06/23/2009 E0.00 INCH ADAIR IA EMERGENCY MNGR
MINOR STREET FLOODING.
&&
ZOGGLocal storm report, Jun 23, 6:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 1 E WAUKEE 41.61N 93.83W
06/23/2009 DALLAS IA BROADCAST MEDIA
WATER 9 TO 12 INCHES DEEP ON WILDWOOD AVE JUST WEST OF
156TH ST. WATER DEPTH 6 INCHES OR MORE AT INTERSECTION OF
156TH ST AND WILDWOOD AVE.
&&
ZOGGLocal storm report, Jun 23, 6:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG TRIPOLI 42.81N 92.26W
06/23/2009 BREMER IA EMERGENCY MNGR
LARGE TREES DOWN AND TWO BARNS DESTROYED
&&
LEELocal storm report, Jun 23, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 2 WSW OSCEOLA 41.02N 93.80W
06/23/2009 M58 MPH CLARKE IA MESONET
DOT RWIS INSTRUMENT MEASURED WIND GUST TO 58 MPH.
&&
SMALLLocal storm report, Jun 23, 6:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 2 WSW OSCEOLA 41.02N 93.81W
06/23/2009 M50 MPH CLARKE IA MESONET
RWIS
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:31 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 44 min |
| Jun 23, 1:39 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac | 51 min |
| Jun 23, 1:53 PM CDT | Tornado Warning | DMX | Calhoun, Webster | 24 min |
| Jun 23, 2:15 PM CDT | Excessive Heat Warning | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 13 more | 20 hr |
| Jun 23, 2:40 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 50 min |
| Jun 23, 2:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Winnebago, Worth, Wright | 41 min |
| Jun 23, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hardin | 46 min |
| Jun 23, 3:15 PM CDT | Areal Flood Advisory | DMX | Franklin, Wright | 90 min |
| Jun 23, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 52 min |
| Jun 23, 3:25 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin | 50 min |
| Jun 23, 3:35 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 55 min |
| Jun 23, 3:48 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 57 min |
| Jun 23, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 44 min |
| Jun 23, 4:03 PM CDT | Areal Flood Advisory | DMX | Dallas, Polk | 6 hr |
| Jun 23, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 51 min |
| Jun 23, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 48 min |
| Jun 23, 4:12 PM CDT | Tornado Warning | DMX | Black Hawk | 33 min |
| Jun 23, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story, Tama | 57 min |
| Jun 23, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 55 min |
| Jun 23, 4:28 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Madison | 62 min |
| Jun 23, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 42 min |
| Jun 23, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Jasper, Marshall, Poweshiek, Tama | 48 min |
| Jun 23, 4:44 PM CDT | Areal Flood Advisory | DMX | Madison, Warren | 3 hr |
| Jun 23, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Dallas, Guthrie | 40 min |
| Jun 23, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 16 min |
| Jun 23, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 47 min |
| Jun 23, 5:00 PM CDT | Areal Flood Advisory | DMX | Adair, Guthrie | 119 min |
| Jun 23, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 45 min |
| Jun 23, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 49 min |
| Jun 23, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Madison, Union | 47 min |
| Jun 23, 5:22 PM CDT | Flash Flood Warning | DMX | Adair, Dallas, Guthrie, Madison | 6 hr |
| Jun 23, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Madison | 33 min |
| Jun 23, 5:38 PM CDT | Areal Flood Advisory | DMX | Madison | 3 hr |
| Jun 23, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Monroe, Wapello | 48 min |
| Jun 23, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Madison, Union, Warren | 28 min |
| Jun 23, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 32 min |
| Jun 23, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 28 min |
Nearby
Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.